Discussions that mention lyrica

Back Problems board


Hey all,

First, thanks to all for your prompt response to my other posts!

I saw my doctor yesterday and we discussed my ongoing back problems. I have been taking vicodin for almost 2 years and really need to wean off it. I was taking morphine sulfate which works but makes me really groggy and out of it.

I brought up Lyrica (which I had heard was good for nerve pain) and my doc said that something similar was worth a shot, so she prescribed gabapentin. Does anyone have any experience taking gabapentin for sciatic pain? I just started yesterday and it takes a while to work, but just wondering if anyone has any thoughts about using gabapentin or any other nerve-pain/anti-seizure drug for sciatic pain. The goal here is to get the sciatic pain under control to the point where I can work and cut down on vicodin while I wait for a spot on the operating table.

Thanks!
Hi, Diet. I took neurontin (gabapentin) for nerve pain for about 6 months. It really helped for a while - especially sleeping. Then it seemed like it didn't help so much, either my condition got worse or the medication wasn't working so well. Who knows. I also put on a LOT of weight on it. I knew this was common and watched my intake meticulously and gained anyway. I think it does something to your metabolism. I gained about 20 lbs. I know you've been working on that, so if this side effect happens maybe have a game plan in mind.

I just started Topamax about 10 days ago. It's in the same category as neurontin. It is helping. I wouldn't say it's a miracle, but I'd say my pain is reduced 25% so far. When I talked with my pain dr. he mentioned neurontin, lyrica, and topamax and he felt topamax was the better one to try just because of the weight issue. I've lost 10 lbs. so far and I really don't want to go up again. I really try to take care of myself and we all know extra weight is the last thing our back need. He agreed. So, here I am.

I'm having an ESI tomorrow at the same level as my surgery on the other side. Hopefully that grumpy nerve will calm down.

Let us know how you do. Best to you!
- Margaret
Well I have was on Gabapentin for a year up to 1600 mg at bedtime. Then I was on Lyrica 375 mg a day. Then Lyrica and Topamax and now I am back on Gabapentin and Topamax combo....whew. Hmmm. does it give pain relief?? like nothing else I have taken. These drugs target nerve pain like nothing else. Narcotics just don't compare.

The important thing with these seizure meds is to get the dosage right. If the dosage is too low you will not get good results but it will take time to get you up to the dosage that may do you the most good. Gabapentin does cause dizziness and sleepiness especially during the first week or so but then it does slowly wear off. Weight gain is another side effect that you may experience without an increase in food consumption. I did gain 20 lbs but then after 9 months the weight just dropped off with no change in eating habits.

Lyrica is an improved version of gabapentin with less side effects but for me the sedative side effects of gabapentin were beneficial at bedtime. Lyrica made have a verocious appetite. I was starving all the time. No wonder I gained weight.

Topamax has it's own set of side effects weight loss being one. Pop tastes metallic and my hands tingle constantly. Also Topamax has the nickname of Dopamax and can have serious cognitive side effects for some people.

Good luck and I hope that you are one of the lucky ones that don't have any serious problems with these drugs and that you get some good pain relief.

God bless.
Poobygirl
I fortunately have the a neurologist that is an authority on pain management and on the use of these drugs. My family doctor was the one that originally started me on gabapentin but the specialist is the one that has combined my medications to find the best mix.

Weight gain is a very well known side effect of these meds although in the case of Lyrica it was not acknowledged in the beginning. Just take a look around the net and you will read countless reports of weight gain. Believe me it is true. Weight gain WITHOUT change in eating habits does occur. My specialist has stated this is most certainly true. They just don't know the reason why this happens.
Some type of metabolic change does take place. Just because the medical profession does not know the exact cause does not mean that it doesnt exit.
Hey davey, I was on neurontin first and it was titrated from 100mg at bedtime to 600mg 3x a day, it never worked and I gian weight, i took lyrica it did not work, gained more weight, then i suggested topamax, well of course it did not work, i did have decreased appetite but i swolled up. Total weight gain of about 45 lbs since dec 06, not to included all the streoids.

But if it is working for you i am glad, not everone get the same neg effects. I wish you the best
I was on Gabapentin for about 6 months. I was on 900mg. It did nothing. After about 6 months I started swelling up. So I switched to Lyrica. The dr. just doubled my dose so I am up to 300mg. I don't think it is helping. I start to wonder if anything helps. Will keep trying though. Hope you find something that works. Keep us updated.